Deepa Hasija, MD, is first-year Resident and Sree Latha Krishna Jadapalle, MD, is Research Assistant at the Bergen Regional Medical Center, Paramus, NJ 07652.
Drs. Hasija and Jadapalle have disclosed no relevant financial relationships.
The authors would like to acknowledge Amel Badr, MD, Director of Research, Attending Psychiatrist at Bergen Regional Medical Center for his contributions to this report; Joray A. Wright, MS III, and Sylvia Edwards, MS IV for their contributions to the CME test questions.
Address correspondence to Deepa Hasija, MD: firstname.lastname@example.org.
The patient is a 37-year-old woman with a history of bipolar disorder and alcohol dependence who was admitted involuntarily to the hospital due to a manic episode consisting of disorganized behavior and sexual preoccupation. The patient was markedly agitated, destroyed property in her boyfriend’s apartment, and walked naked in the home in front of her uncle behaving in a sexually inappropriate manner. The uncle was concerned and escorted the patient to the emergency room for evaluation.
The patient’s past psychiatric history was remarkable for an extensive history of bipolar illness and noncompliance with medications. The patient had two recent inpatient hospitalizations and was discharged on oxcarbazepine 150 mg orally two times a day, buspirone undefined dose, hydroxyzine 50 mg oral two times a day and clonazepam, unspecified dose. The patient was noncompliant with medications. She was reportedly using alcohol and cannabis. She had a history of one suicide attempt at age 16 years, and had been promiscuous in the past. The patient does not have any significant medical history. She is allergic to ciprofloxacin. The patient apparently has been using marijuana since age 16 years and was guarded about the details. The patient lives with her sister. According to the patient, she has a 2-year-old child who is being taken care of by her boyfriend’s parents and is not in the home. The patient was very vague regarding any family history of bipolar illness or alcohol dependence.
On examination, the patient was a thin, mildly disheveled woman, somewhat tremulous and anxious with fleeting eye contact. Her speech was rapid, thoughts were goal directed and only focused on discharge. She denied suicidal or homicidal ideation. Her judgment was poor and insight was minimal. She was fully awake, alert and oriented to time, place and person. The patient’s attention span was impaired. She was easily distractible and somewhat hypervigilant.
During this admission, the treatment interventions for the patient were risperdal 2 mg M-tab taken orally two times a day, and valproic acid-ER 1,000 mg taken orally at bedtime. She was also engaged in individual psychotherapy of a supportive nature, milieu therapy, and group psychotherapy. The patient responded very well to risperidone, evidenced by resolution of her manic symptoms. With risperidone, the patient started complaining of hypersalivation, leading to the wetting of her pillow at times and causing great discomfort. As the dose of risperidone was minimal (2 mg), and sialorrhea is a very rare side effect, it captured our interest. We planned to switch the patient to another second-generation antipsychotic, but after 3 days, the patient reported that her hypersalivation was resolving gradually. As we waited, the excessive salivation stopped a week after the initiation of risperidone. The patient’s manic symptoms resolved as well.
Sialorrhea (or hypersalivation) has been reported as a side effect of several antipsychotic medications. This can contribute to embarrassment in social settings, and the social stigma leads patients to be less compliant with medication. The use of clozapine, in particular, is renowned for having this adverse effect, and numerous articles have been published on clozapine-related hypersalivation.1 Risperidone, in contrast, is an antipsychotic medication that had been reported to have the fewest number of incidences of hypersalivation.1 The patient in discussion experienced sialorrhea for 3 days upon the initiation of risperidone (2 mg). After 3 days the amount of salivation decreased daily, and completely stopped after 1 week without the patient having to be treated with clonidine, a commonly prescribed solution to the problem.
Risperidone is a potent D2-antagonist and also has affinity for serotonin-5-HT2, H1-histamine, alpha1- and alpha2-adrenergic receptors.2 Literature shows that risperidone has no affinity for cholinergic receptors. Although both clozapine and risperidone have a higher serotonin 5-HT2A:dopamine D2 binding ratio, clozapine has lower affinity for dopamine D2 receptors and 5-HT2A receptors and has several-fold greater antimuscarinic and antihistaminergic effects than risperidone.2
The three mechanisms proposed for increased salivary production are post-synaptic alpha-adrenergic blockade, cholinergic M4 receptor stimulation and abnormal deglutition by receptor blockade involved in the swallowing reflex.3 There is indisputable evidence for a centrally dependent mechanism of salivation involving parasympathetic fibers from the salivary nuclei within the medulla oblongata.3 Parasympathetic stimulation is responsible for most of the salivary fluid secretion mediated mainly by acetylcholine and by acting through M3 and, to a lesser extent, M1 and M4 muscarinic cholinergic receptors. To a lesser extent, salivation is also affected by sympathetic adrenergic innervations.4
Parasympathetic stimulation salivary output is found to be five times more compared with sympathetic stimulation. The mechanism behind hypersalivation is stated to occur through direct agonistic effects on adrenergic alpha-1 and beta-1 receptors and muscarinic M3 and M4 receptors, or by antagonism of adrenergic alpha-2 receptors. When drooling occurs with high-potency D2 dopamine antagonists such as risperidone, drug-induced Parkinsonism should be considered as a potential cause.4 There were no reported Parkinsonism symptoms or hypersalivation symptoms by this patient after a week of treatment with risperidone.
In the literature, Panagiotidis et al reported a case of a risperidone-induced sialorrhea in an 18-year-old female patient with schizophrenia, paranoid-type, which occurred with risperidone at a 6-mg dosage. It resolved with biperiden, an anticholinergic medication.3 Gajwani et al reported a case of sialorrhea that had developed on risperidone at 10 mg/day and it resolved with clonidine.5 A case of reversible sialorrhea in a schizophrenic patient due to high dose of risperidone (6 mg) was also reported. It resolved once the dose was reduced and clonidine was added. Liang et al suggests that risperidone-induced sialorrhea is due to its alpha-2 adrenoceptor blockage property, thus augmenting the cholinergic neurotransmission leading to an increase in the flow rate of the salivary glands. There is accumulated research evidence that risperidone-induced sialorrhea is dose-dependent and that the usage of alpha-adrenergic antagonists such as clonidine can resolve this issue.6 Our case report contradicts the dose-dependent nature of risperidone-induced sialorrhea; ultimately, it was self-limited after 3 days initiation and required no treatment for the hypersalivation.
Literature review has revealed that postsynaptic adrenergic and muscarinic cholinergic activity of receptors is involved in hypersalivation. In this case, our patient had complete resolution of the hypersalivation without the use of clonidine, which is a standard of treatment for post-adrenergic activity. This proposes a theory that, in some patient populations, there is more muscarinic activity, especially with M-4 receptor stimulation. If this is the actual case, there will be a complete resolution of symptoms once the patient’s body adjusts to the medication. These findings support the notion that increased salivary gland muscarinic activity contributes to sialorrhea in some patient populations.
- Bird AM, Smith TL, Walton AE. Current treatment strategies for clozapine-induced sialorrhea. Ann Pharmacother. 2011;45(5):667–675. Epub 2011 May 3. doi:10.1345/aph.1P761 [CrossRef]
- Leysen JE, Janssen PM, Megens AA, Schotte A. Risperidone: a novel antipsychotic with balanced serotonin-dopamine antagonism, receptor occupancy profile, and pharmacologic activity. J Clin Psychiatry. 1994;55Suppl:5–12.
- Panagiotidis PT, Fountoulakis KN, Siamouli M, Magiria S, Iacovides A, Kaprinis G. Risperidone-induced sialorrhea responsive to biperiden treatment. Schizophr Res. 2007;93(1–3):410–1. Epub 2007 Apr 25. doi:10.1016/j.schres.2007.03.006 [CrossRef]
- Proctor GB, Carpenter GHRegulation of salivary gland function by autonomic nerves. Auton Neurosci. 2007;133(1):3–18. Epub 2006 Dec 6. doi:10.1016/j.autneu.2006.10.006 [CrossRef]
- Gajwani P, Franco-Bronson K, Tesar GE. Risperidone-induced sialorrhea. Psychosomatics. 2001;42(3):276. doi:10.1176/appi.psy.42.3.276 [CrossRef]
- Liang CS, Liao WC, Yang FW, Ho PS. Risperidone-induced sialorrhea: dose-related?Pharmacopsychiatry. 2010;43(7):282–283. Epub 2010 Oct 6. doi:10.1055/s-0030-1265197 [CrossRef]